Heartfelt with Dr Melissa Walton-ShirleyView all posts »
Stroke postcardioversion "on" Pradaxa? Oh, really?Jun 30, 2011 09:43 EDT
It's a sad story with a relatively happy ending, a convoluted tale condensed for the sake of brevity. This is the story of a patient whose history has clearly demonstrated the many faces of medical noncompliance. Why on earth any of us would think that switching him from warfarin to dabigatran (Pradaxa) would help, I'll never understand. But hindsight is 20/20, and in my case, it's now more like 40/20, as I continue to realize more precisely the ins and outs of dabigatran utilization and prescribing. In addition, I have changed some minor details to conceal the identity of the patient.
This elderly patient, age 68, a "million-pack-per-day" smoker with intermittent atrial flutter and a mild cardiomyopathy with normal coronaries, has been in and out of my practice now for years. He has difficulty seeing his family doctor and even more difficulty seeing me, because my office is another 20 miles away. His EF has hovered around 48%, the etiology of which was suspected former heavy alcohol use, further insulted by poor rate control. A rounding physician covering his usual FP asked if we just couldn't switch him to Pradaxa, stating that he seemed to be genuinely interested in his health finally and swore future compliance if he just didn't have to come in for those pro times. He's been on class III antiarrhythmics off and on for years, so I thought we'd ready him for cardioversion and this might be the easiest way for the patient to approach it without those weekly trips for an INR.
He was scheduled for around six to eight weeks postdischarge, but my secretary had to practically deploy the National Guard to locate him. After many attempts, it was scheduled, but on the day before his cardioversion, I spiked a fever of over 101 with a sinus infection and lay in the bed as a reluctant patient for two days. He was understanding and appreciated the phone call and was rescheduled. I was paged on the morning of his planned cardioversion and told that we had not a single bed in our hospital to accommodate it. I told the nurse I was happy to wait until later in the day after beds would become available, but the nurse decided that she was "just too busy to deal with another cardioversion," so she sent the patient away to wait for another day. Understandably, he was angry because he had paid someone to bring him over for the day. On his way home, he stopped by his family doc's office to complain and threatened to take his "business elsewhere." Finally, we reeled him back in and before I knew it, he was lying in the step-down unit, IV in place and pads in the AP position for cardioversion. He was diffusely wheezing and had not slacked up on his smoking one iota. He flirted with me and the nurse as per his usual demeanor.
"Are you taking your Pradaxa regularly?" I asked.
"Yes," he replied. "I haven't missed a pill."
I looked at the nurse for verification, and she said she had contacted his pharmacy and had gotten all of his current medications and Pradaxa was on his current list.
"Are you sure you are taking it?" I asked again.
"Yes," he replied, becoming slightly agitated.
I noted that his QT was slightly prolonged, a testimony to his compliance with his antiarrhythmic agent, and said, "You know, if you haven't been taking this blood thinner regularly, you could have a fatal or disabling stroke after I shock you."
As he was mulling over this statement, I then noted that the precardioversion orders had not been changed to accommodate the "new" Pradaxa medication and no PTT was drawn, but rather, the usual PT/INR was on the chart, completely unhelpful in this case.
"Maybe I need to get a little more blood work just to see if you've been taking your medication regularly in the last few days." (I even considered a TEE briefly, but thought, well, he's wheezing diffusely, and he swears compliance for eight weeks, plus, he'll have a conniption if I add another procedure, so I didn't pursue it).
With that, he rose up out of the bed, angry, stating, "I'm telling you I've been taking all of my medication, and I want to get this over with. This is the third time I've been here to try and get this thing done and by golly, I want to get this done and done now so I can go home."
So with that exchange, utilizing etomidate, he was cardioverted easily to sinus rhythm with 50 joules of energy and awoke in about three minutes, but he came out a bit too brady, because he has also not followed his instruction to withhold his negative chronotropes that morning, further validating his claim that he was taking at least some of his meds. Fortunately, I did something I never do with a simple outpatient cardioversion; I kept him in the hospital overnight just to monitor his rates, and he reluctantly agreed. It was a good thing, because less than 24 hours later, he suffered a massive left middle cerebral artery stroke. The neurologist wouldn't give him a lytic because he had received Pradaxa postcardioversion in house. Thankfully, with some heparin, by the time I got to the hospital, he had only mild facial droop, a miracle, because his MRI demonstrated a huge area of stroke involvement. With the helicopter coming to transport him, I called his pharmacy myself and this time they related to us that although his Pradaxa was on the list, he had not filled it in two months. I went back to the patient, who said, "I got samples from my family doctor." I checked with his most recent family doctor; he had no samples of Pradaxa. I never could verify that he got them from anywhere, but there is one physician I have not yet reached.
Now for a careful dissection of this case, and I'll add that I am fully prepared for what will be a painful postmortem of this patient's management; I am relating these events in the best interest of keeping other patients and physicians from encountering the same difficulties. For two decades of private practice in cardiology, the only patients I've obtained a TEE precardioversion were the ones in whom I felt pressed to perform cardioversion earlier than my standard six weeks of anticoagulation. I understand that if there ever was an argument for a precardioversion TEE, this one was it; however, I will add that despite the fact he had recovered almost 100% neurologically at the tertiary center where he was treated for his stroke, he respiratory-arrested during his TEE.
He spent several days on the ventilator at the tertiary center, a testimony to his hyperreactive airway component. If I had obtained a TEE precardioversion and he would have respiratory arrested, I would have kicked myself for doing it because in 20 years, I've never had a patient have a stroke after an elective cardioversion. Second, I've changed the orders to include a PTT. Although it won't tell you they've been taking their dabigatran three weeks ago, it will tell you they've probably been taking it during the last week. Furthermore, if the PTT is less than 2x normal, the cardioversion should not be performed. I'd change that patient to warfarin in order to be able to verify compliance. Third, I will never utilize dabigatran in a patient with a history of poor or marginal compliance, because even if their PTT is adequate at the time of cardioversion, there is no guarantee they will be taking it regularly in the future or that they've been compliant with it consistently.
Dabigatran is a mermaid compound. It is most exquisite and beautiful in concept, attractive in its simplicity, and its safety data is mesmerizing, wonderful to behold, but misused or utilized in the wrong individual, as with any anticoagulant, and it can drag you and your patient overboard into a torrent of complications. I utilize dabigatran frequently, and as a matter of fact I am grateful for this compound, as it has liberated our patients from the drudgery of the pro times clinic. Though I will continue to utilize Pradaxa, I respect the fact that there is a learning curve. I continue to receive phone calls, sometimes more than weekly, from physicians in other specialties about the proper utilization of dabigatran, appropriate waiting times off the drug to perform surgeries, etc. I am always happy to oblige them, a testimony that many of us are still coming to understand the strengths and weaknesses of this compound. Oddly, now that my patient and I are back on board the ship, shivering but safe, I feel more confident than ever that I can navigate the rough waters of the new age of anticoagulation more safely.
So was this really a case of "stroke postcardioversion 'on' Pradaxa"? I think not. It was more of a "near miss" for the patient and a hard lesson learned from my perspective. Let the dissection begin.